Alert archive / Mississippi / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at May 9, 2021, 3:01 PM CDT for Warren County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2021, 3:01 PM CDT (20:01 UTC)
- Expired
- May 9, 2021, 3:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Jackson, MS
County Warren County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 86 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -569 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174
WWUS84 KJAN 092001
SPSJAN
Special Weather Statement
National Weather Service Jackson MS
301 PM CDT Sun May 9 2021
LAZ016-MSZ040-047-092045-
Madison LA-Warren MS-Issaquena MS-
301 PM CDT Sun May 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MADISON PARISH...
CENTRAL WARREN AND SOUTH CENTRAL ISSAQUENA COUNTIES UNTIL 345 PM
CDT...
At 301 PM CDT, Meteorologists were tracking a strong thunderstorm
near Tallulah, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Redwood around 330 PM CDT.
Bovina around 335 PM CDT.
Other locations impacted by this storm include Mound and Delta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Mississippi.
LAT...LON 3252 9110 3255 9073 3235 9070 3234 9071
3233 9070 3232 9071 3230 9070 3231 9104
3244 9102 3245 9107 3248 9111
TIME...MOT...LOC 2001Z 264DEG 35KT 3237 9115
$$
TWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at May 9, 2:48 PM CDT, 13 minutes earlier.
Area forecast discussion, May 9, 2:48 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Jackson MS 248 PM CDT Sun May 9 2021 .DISCUSSION... Tonight and tomorrow... A cold front is still off to the nw and slowing down from prev forecast approach. Out ahead of it, a quick disturbance is rippling across the Gulf Coast states, kicking off showers and thunderstorms. Given the cloud cover across the region that is partially due to some of the convection to the west...instability is a little somewhat inconsistent, though the near term mesoscale analysis hints at a few hours of SBCAPE values in the 2000-2500 J/kg range if the showers can tap into it. Deep layer shear is brief, but would help with steep mid level lapse rates in creating a severe weather threat, with wind and hail the main concern. Even though a tornado cannot be ruled out...the shear profiles become less concerning with time. The cold front should be invof SE AR and the northern part of the forecast area towards sunset as the lifting mechanism shifts to the leading edge of the advancing airmass. Showers and thunderstorms along the front start to advance through the forecast area into the early evening. The severe threat is conditional on several aspects...the first being how turned over the airmass is by this early afternoon convection. Also, the showers and thunderstorms in the latest runs of the HRRR and to some extent the NAMNest transition into more of a flooding/heavy rain concern as the front slows and the boundary hangs up south of I-20. By tomorrow morning, solutions diverge with the HRRR pushing the front through with the convection along the coast by morning and scattered convection behind it. But the NAMNest is a little more aggressive with convection. The flooding concern will be increasing, but the FFG in the near term is in excess of 3-4 inches in the 3 hr. So...going into tomorrow/tomorrow night... the next round of storms will potentially see a higher risk/potential headlines depending on location of the highest rainfall today/where the front slows. All in all, a stormy couple of days are forecast with a marginal risk of severe weather across the southern two thirds of the forecast area given the available moisture and series of agitated waves in the westerly flow. Monday night through Saturday... At 500mb, a mostly zonal pattern stays in place through the first half of the week... starting to pick up more of a northwesterly flow regime as a low ejects out of the nrn Rockies and dives into the Midwest. In that mostly zonal pattern, a series of disturbances ripples across the southern half of the forecast area, invof the remains of the frontal boundary from Monday evening. Supported aloft by the jet structure, severe storms once again are a concern for Tuesday and Tuesday night...but similarly to Monday...much of the available instability will be contingent on clearing/recovering the airmass. With Monday through Tuesday night having the best chances for convection with heavy rainfall in the same location along and south of I-20...a flash flood concern will be increasing... but much of that is a function of how much/where the heaviest rainfall falls this afternoon/tonight. GFS is a little quicker to clear out the precip by Wednesday afternoon...finally starting to see a quicker resolution to the stormy weather. However, the ECMWF is lingering precip through Thursday morning. High pressure builds back into the region for the end of the week, with northerly surface winds keeping the temperatures below normal for Thursday and Friday. But overnight Fri night...the ridge axis moves to the east, setting up southerly flow and a warming trend through the weekend. && .AVIATION... 18Z TAF discussion: All sites are VFR early this afternoon, but showers and thunderstorms will move into the GLH/GWO sites this afternoon. The storms will move from west to east this afternoon through tonight and as the storms move east, TAF sites will become MVFR/IFR. Expect IFR/LIFR conditions overnight as low clouds persist. The winds will be gusty out of the south this afternoon, but will become weaker outside of thunderstorms this evening through the overnight hours./15/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 65 77 61 73 / 73 71 50 76 Meridian 64 78 60 73 / 64 80 43 67 Vicksburg 64 75 61 73 / 75 62 55 76 Hattiesburg 67 80 66 80 / 69 89 35 81 Natchez 66 78 63 76 / 71 75 39 79 Greenville 57 66 57 68 / 92 30 55 53 Greenwood 59 69 57 68 / 83 37 51 52 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && HJS
Hazardous weather outlook, May 9, 5:57 AM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 557 AM CDT Sun May 9 2021 ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-040-041- 101100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys- Issaquena-Sharkey- 557 AM CDT Sun May 9 2021 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Today through Tonight FLOODING THREAT...Limited TIMING...Today through Tonight NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Today Southerly winds could be strong and gusty today. Severe weather is expected along with the possibility of heavy rainfall during the afternoon and evening. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) (https://www.weather.gov/images/jan/graphicast/4.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms will be possible Monday and Tuesday, especially during the afternoon and evening. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Tuesday night. LAZ023-025-MSZ029-030-032-033-037-038-044-045-050-101100- Franklin LA-Tensas-Webster-Clay-Choctaw-Oktibbeha-Attala-Winston- Leake-Neshoba-Scott- 557 AM CDT Sun May 9 2021 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today through Tonight FLOODING THREAT...Limited TIMING...Today through Tonight Severe weather and heavy rainfall will be possible mainly during the afternoon and evening. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms will be possible Monday and Tuesday, especially during the afternoon and evening. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Tuesday night. LAZ016-MSZ028-036-042-043-047>049-101100- Madison LA-Montgomery-Holmes-Yazoo-Madison MS-Warren-Hinds-Rankin- 557 AM CDT Sun May 9 2021 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today through Tonight FLOODING THREAT...Limited TIMING...Today through Tonight NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Today Southerly winds could be strong and gusty today. Severe weather and heavy rainfall will be possible during the afternoon and evening. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) (https://www.weather.gov/images/jan/graphicast/4.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms will be possible Monday and Tuesday, especially during the afternoon and evening. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Tuesday night. LAZ024-026-MSZ031-053-054-059>061-101100- Catahoula-Concordia-Lowndes-Claiborne-Copiah-Jefferson-Adams- Franklin MS- 557 AM CDT Sun May 9 2021 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, northeast Mississippi, and southwest Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today through Tonight Severe weather and heavy rainfall will be possible mainly this afternoon and evening. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms will be possibly Monday and Tuesday, mainly during the afternoon and evening. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Tuesday night. MSZ039-046-051-052-055>058-062>066-072-073-101100- Noxubee-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- 557 AM CDT Sun May 9 2021 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight Severe weather will be possible from this afternoon into the evening. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms will be possible Monday and Tuesday, especially during the afternoon and evening. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Tuesday night. MSZ074-101100- Forrest- 557 AM CDT Sun May 9 2021 This hazardous weather outlook is for portions of southeast Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms will be possible Monday and Tuesday, especially during the afternoon and evening. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Tuesday night. 20 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. *NON-THUNDERSTORM WINDS* Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph or greater. Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph. Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph. Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, May 9, 1:48 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
148 PM CDT Sun May 9 2021
LAZ015-091915-
Richland LA-
148 PM CDT Sun May 9 2021
...A STRONG THUNDERSTORM WILL AFFECT WESTERN RICHLAND PARISH UNTIL
215 PM CDT...
At 148 PM CDT, Meteorologists were tracking a strong thunderstorm
near Buckner, or 12 miles west of Mangham, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Alto around 200 PM CDT.
Mangham, Start and Archibald around 205 PM CDT.
Rayville around 210 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Louisiana.
LAT...LON 3233 9201 3236 9201 3242 9198 3245 9195
3259 9165 3233 9174 3233 9176 3224 9177
3222 9180 3222 9198 3225 9200 3225 9199
3226 9200 3227 9199 3228 9202 3229 9203
TIME...MOT...LOC 1848Z 249DEG 33KT 3233 9198
DBSpecial weather statement, May 9, 2:29 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
229 PM CDT Sun May 9 2021
LAZ015-016-023-025-092015-
Tensas LA-Madison LA-Richland LA-Franklin LA-
229 PM CDT Sun May 9 2021
...A STRONG THUNDERSTORM WILL AFFECT TENSAS...MADISON...EASTERN
RICHLAND AND EASTERN FRANKLIN PARISHES UNTIL 315 PM CDT...
At 229 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Delhi to 6 miles northwest of
Newlight to near Wisner. Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Waverly around 235 PM CDT.
Tendal around 240 PM CDT.
Somerset around 250 PM CDT.
Afton and Mansford around 255 PM CDT.
Newellton, St. Joseph, Lake Bruin and Omega around 300 PM CDT.
Other locations impacted by these storms include Richmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Louisiana.
LAT...LON 3220 9157 3251 9153 3254 9128 3254 9113
3256 9111 3254 9108 3254 9110 3248 9111
3245 9107 3244 9102 3224 9105 3220 9116
3214 9117 3213 9109 3207 9116 3191 9120
3189 9160 3197 9160 3197 9165 3194 9167
TIME...MOT...LOC 1929Z 265DEG 35KT 3249 9147 3219 9148 3196 9159
TWSpecial weather statement, May 9, 3:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
301 PM CDT Sun May 9 2021
LAZ016-MSZ040-047-092045-
Madison LA-Warren MS-Issaquena MS-
301 PM CDT Sun May 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MADISON PARISH...
CENTRAL WARREN AND SOUTH CENTRAL ISSAQUENA COUNTIES UNTIL 345 PM
CDT...
At 301 PM CDT, Meteorologists were tracking a strong thunderstorm
near Tallulah, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Redwood around 330 PM CDT.
Bovina around 335 PM CDT.
Other locations impacted by this storm include Mound and Delta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Mississippi.
LAT...LON 3252 9110 3255 9073 3235 9070 3234 9071
3233 9070 3232 9071 3230 9070 3231 9104
3244 9102 3245 9107 3248 9111
TIME...MOT...LOC 2001Z 264DEG 35KT 3237 9115
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:28 PM CDT | Special Weather Statement | JAN | Warren | 47 min |
| May 9, 4:24 PM CDT | Special Weather Statement | JAN | Rankin | 36 min |
| May 9, 1:48 PM CDT | Special Weather Statement | JAN | Richland | 27 min |
| May 9, 2:29 PM CDT | Special Weather Statement | JAN | Madison, Tensas | 46 min |
| May 9, 6:39 PM CDT | Special Weather Statement | JAN | Morehouse | 51 min |
Nearby
Special Weather Statements in Mississippi, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.